An antidote to fentanyl, the potent opioid blamed for a rising number of overdose deaths, is available in a take-home kit, but B.C. health officials say they have concerns people who hide their drug habits may have a hard time accessing the antidote.
Fentanyl is 50 to 100 times more toxic than morphine, and the overdose rates have spiked because some users are unaware they are taking it, or realize how strong its effects will be.
That's lead to a high number of overdoses — possibly 16 yesterday in Vancouver alone — where the drug slows or stops the user's breathing, possibly leading to brain damage or death.
- Pink heroin laced with fentanyl blamed for 16 B.C. overdoses
- Fentanyl deaths are a Canada-wide 'disaster'
- What is fentanyl?
The drug Naloxone, also known by the trade name Narcan, reverses those effects — restoring normal breathing and consciousness within three to five minutes of an injection, said Dr. Jane Buxton at the B.C. Centre for Disease Control.
The key is getting the antidote to users in time.
"Fentanyl is particularly toxic, and we really just need to get the message out, so people are aware," said Buxton.
Naloxone works by binding to the same sites in the brain as opioid drugs like fenanyl do — but it has a tighter grasp, so it can kick the opioid drugs off the receptors once they already take effect.
It works quickly, in as little as five minutes, and has a protective effect for 30 to 90 minutes after that, according to information from the provincial harm-reduction program.
Take-home kit available
Ambulance paramedics have naloxone to administer when they're called to a suspected overdose, but B.C. users can also get a take-home kit to have the antidote available when they need it.
"These kits are very effective," said Buxton.
At least 250 overdoses have been reversed in the province using the kits since they became available in 2012, she said — and that's just the number reported to officials.
The kits are available by prescription, in at least 88 sites around the province, and come with training on how to administer the drug for the user, and their family or friends if possible.
Someone experiencing an overdose can't give themselves the injection, which is why health officials encourage people who use drugs, not to use alone.
"Of course there's always a problem when people are hiding the fact that they are using drugs and their family and friends don't know and they're using alone, and that's where there's a higher risk," said Buxton.
"So the stigma associated with drug use can be really dangerous."